South Carolina, 2015Damaging Winds in South Carolina, April 15, 2015
April 15, 2015 · NWS CHS · 4 events in 3 counties and zones
Strong to severe thunderstorms developed within a warm and moist airmass as a backdoor cold front shifted over southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed within a warm and moist airmass as a backdoor cold front shifted over southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 15, 12:48 PM EST, 23 minutes earlier.
Area forecast discussion, Apr 15, 12:48 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
148 PM EDT WED APR 15 2015
.SYNOPSIS...
A BACKDOOR COLD FRONT WILL GRADUALLY ADVANCE SOUTH ACROSS THE
REGION THROUGH TONIGHT. A WEDGE OF HIGH PRESSURE WILL DEVELOP
BEHIND THE FRONT AND WILL STRENGTHEN THURSDAY AS A COASTAL TROUGH
DEVELOPS OFFSHORE. THE TROUGH WILL LIFT NORTHEAST UP THE COAST
FRIDAY...WITH WEAK HIGH PRESSURE DEVELOPING IN ITS WAKE. ANOTHER
STORM SYSTEM IS EXPECTED TO IMPACT THE AREA EARLY NEXT WEEK. HIGH
PRESSURE WILL RETURN MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...A BACKDOOR COLD FRONT CURRENTLY OVER THE TRI COUNTY
AREA WILL GRADUALLY SHIFT SOUTHWARD THROUGH TONIGHT. DEEP MOISTURE
PROFILES CHARACTERIZED BY PWATS BETWEEN 1.4 TO 1.8 INCHES AND SFC
DEWPTS IN THE UPPER 60S TO LOWER 70S RESIDE AHEAD OF THE
FRONT. MODELS ARE IN GENERAL AGREEMENT THAT THE BULK OF PRECIP
WILL OCCUR AS AN H5 SHORTWAVE SHIFTS OVER THE AREA THIS AFTERNOON
INTO EARLY EVENING HOURS...WITH THE NSSL WRF AND HRRR INDICATING A
LINE OF SHOWER AND/OR THUNDERSTORM ACTIVITY SLOWLY PROGRESSING
WEST TO EAST ACROSS A LARGE PART OF THE AREA.
LATEST RADAR SHOWS A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS
SHIFTING OVER THE MIDLANDS AND TOWARD INLAND COUNTIES OF SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA. EXPECT SOME INTENSIFICATION OF
THIS LINE AS IT ENCOUNTERS LOCATIONS THAT HAVE SEEN SUN TODAY.
SBCAPES NEAR 3000 J/KG ALONG WITH WEAK SHEAR AND POOR LAPSE
RATES...INDICATE MAINLY PULSE/MULTI-CELL THUNDERSTORMS OVER THE
AREA...WITH THE GREATER RISK IN SOUTHEAST GEORGIA AND FOR
LOCATIONS WEST OF I-95 IN SOUTHEAST SOUTH CAROLINA. SHOWERS AND
THUNDERSTORMS COULD ALSO DEVELOP AHEAD OF THIS LINE...WHERE LFC
AND LCL LEVELS INDICATE INITIATION. A FEW OF THESE STORMS COULD
BE STRONG...WITH DAMAGING WIND GUSTS BEING THE PRIMARY CONCERN
THIS AFTERNOON AND EVENING. ANOTHER AREA OF THUNDERSTORM
ENHANCEMENT SHOULD OCCUR LATER THIS AFTERNOON AS ACTIVITY
ENCOUNTERS THE SOUTHWARD MOVING BACKDOOR COLD FRONT. IN ADDITION
TO DAMAGING WINDS...LOCAL HEAVY RAINFALL IS POSSIBLE.
OVERALL HIGH TEMPS HAVE BEEN ADJUSTED UP 1-2 DEGREES SOUTH OF THE
BACKDOOR COLD FRONT THIS AFTERNOON. IN GENERAL...HIGH TEMPS
SHOULD RANGE IN THE MID 80S IN SOUTHEAST GEORGIA AND MID/UPPER
70S SOUTH OF THE FRONT IN SOUTHEAST SOUTH CAROLINA.
TONIGHT...THE FRONT SHOULD CONTINUE TO MOVE SOUTH AND MODELS
INDICATE MID LEVEL OMEGA...UPPER LEVEL DIVERGENCE INTO THE
EVENING HOURS. LOW LEVEL CONVERGENCE SHOULD ALSO REMAIN DECENT
ALONG THE FRONT. INSTABILITY SHOULD TAP OUT EARLY IN THE EVENING
AND WE TRENDED LIKELY POPS TOWARD CHANCE POPS AFTER MIDNIGHT.
SLIGHTLY COOLER AIR WILL BE NOTED ACROSS THE REGION AS A SURFACE
WEDGE STRENGTHENS.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY...A WEDGE OF HIGH PRESSURE WILL PERSIST INLAND AND
STRENGTHEN AS A COASTAL TROUGH REMAINS OFFSHORE. DIFFERENCES EXIST
AMONG MODEL SOLUTIONS WITH THE EVOLUTION OF THESE FEATURES THROUGH
THE DAY WITH THE NAM LIFTING THE TROUGH NORTHEAST AND EURO/GFS
FAVORING A NEARLY STATIONARY TROUGH. HAVE LEANED TOWARDS THE
LATTER...WITH THE WEDGE REMAINING IN PLACE. DEEPEST MOISTURE AND
BEST FORCING WILL REMAIN OUT OF THE MAJORITY OF THE AREA...SO HAVE
TRENDED POPS DOWN QUITE A BIT. CURRENT POP SCHEME FEATURES 30-40
PERCENT CHANCE POPS. POOR THERMODYNAMICS WILL KEEP SEVERE THREAT
NEAR ZERO. CLOUDY SKIES AND COOL NORTHEAST FLOW WILL KEEP
TEMPERATURES BELOW NORMAL. HIGHS WILL RANGE FROM THE MID/UPPER 60S
NORTHWEST...TO MID 70S ACROSS THE SOUTHEAST. OVERNIGHT...THE COASTAL
TROUGH WILL SLOWLY LIFT NORTHEAST ALLOWING THE INLAND WEDGE OF HIGH
PRESSURE TO WEAKEN. LOWS WILL BE IN THE UPPER 50S/LOW 60S.
FRIDAY...THE WEDGE WILL ERODE AND THE PRESSURE PATTERN WILL BECOME
RATHER ILL-DEFINED WITH WEAK HIGH PRESSURE TO PREVAIL. WEAK
SHORTWAVE ENERGY AND MARGINAL MOISTURE WILL KEEP POPS LIMITED TO
AROUND 30 PERCENT. TEMPERATURES WILL MODERATE CLOSER TO NORMAL WITH
HIGHS IN THE MID/UPPER 70S. FRIDAY NIGHT...FAIRLY QUIET WEATHER WILL
BE ON TAP WITH LOWS MAINLY IN THE LOW 60S.
SATURDAY...HIGH PRESSURE WILL PREVAIL AHEAD OF THE NEXT STORM SYSTEM
DEVELOPING OVER THE SOUTHERN PLAINS. ALOFT...WEAK RIDGING WILL TAKE
PLACE WHILE A CUT OFF LOW DEEPENS OVER THE MIDWEST. INCREASING
MOISTURE AND SHORTWAVE ENERGY EJECTING OUT OF THE SOUTHWEST FLOW
WILL RESULT IN INCREASING CHANCES FOR SHOWERS/ISOLATED
THUNDERSTORMS...WITH THE BEST CHANCES BEING IN OUR SOUTHWEST
ZONES. LOW LEVEL THICKNESS PROGS SUPPORT HIGHS IN THE UPPER
70S/LOW 80S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MODELS HAVE COME INTO A BIT BETTER AGREEMENT IN THE LONG TERM
PERIOD. ON SUNDAY...AN AREA OF LOW PRESSURE WILL BE MOVING NORTHEAST
INTO THE GREAT LAKES REGION. THE LOW WILL PROGRESS EAST AND SEND A
TRAILING COLD FRONT THROUGH THE AREA MONDAY NIGHT INTO TUESDAY.
SHOWERS/THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND ALONG THE
FRONT. QUIET WEATHER WILL RETURN MID WEEK AS HIGH PRESSURE BUILDS
INTO THE REGION.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
KCHS...A BACKDOOR COLD FRONT SHOULD SHIFT OVER THE TERMINAL
SOMETIME BETWEEN 18Z AND 20Z...WITH MVFR CIGS LIKELY THROUGH THE
AFTERNOON AND EVENING HOURS. SHOWERS AND/OR THUNDERSTORMS
ARE ALSO POSSIBLE IN THE VICINITY THE TERMINAL THIS AFTERNOON AND
COULD CAUSE VSBY REDUCTIONS. IFR CIGS WILL BE POSSIBLE LATE
AFTERNOON...BUT CONFIDENCE IN STARTING TIME OF EVENT IS TOO LOW TO
INCLUDE EARLIER THAN 03Z TONIGHT. PREVAILING IFR CONDITIONS ARE
EXPECTED OVERNIGHT AND INTO EARLY THURSDAY MORNING...BEFORE
GRADUALLY IMPROVING TO MVFR DURING THE AFTERNOON.
KSAV...VFR CONDITIONS ARE EXPECTED INTO THE AFTERNOON BUT SHOWERS
AND/OR THUNDERSTORMS COULD LOWER CIGS/VSBYS TO MVFR BY EARLY
EVENING. LOWER CIGS SHOULD THEN MOVE OVER THE TERMINAL TONIGHT AS
A BACKDOOR COLD FRONT APPROACHES THE TERMINAL. IFR CIGS APPEAR
LIKELY BEHIND THE FRONT LATE TONIGHT AND INTO THURSDAY MORNING.
CIGS SHOULD GRADUALLY IMPROVE TO MVFR LEVELS THURSDAY AFTERNOON.
EXTENDED AVIATION OUTLOOK...MVFR/IFR CIGS LIKELY INTO AT LEAST
FRIDAY MORNING AS A WEDGE OF HIGH PRESSURE PERSISTS INLAND. VFR
EXPECTED THROUGH MUCH OF THE WEEKEND OUTSIDE OF SHOWERS/TSTORMS.
&&
.MARINE...
A BACKDOOR FRONT WILL SLOWLY MOVE SOUTH THROUGH THE WATERS THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE THE MAIN RISK FOR
MARINERS THIS AFTERNOON...BEFORE THE PRESSURE GRADIENT BEGINS TO
PINCH LATER THIS AFTERNOON AND TONIGHT ALONG THE CENTRAL SOUTH
CAROLINA COAST. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR
CHARLESTON WATERS STARTING EARLY TONIGHT AS NORTHEAST FLOW
STRENGTHENS BEHIND THE FRONT. SEAS WILL ALSO BUILD FROM 2 FT TO
4-6 FT EAST AND NORTHEAST OF CHARLESTON AFTER MIDNIGHT. GEORGIA
WATERS WILL SEE A MUCH SLOWER PROGRESSION OF BUILDING SEAS AND
WINDS SHOULD STAY BELOW ADVISORY LEVEL CRITERIA THROUGH TONIGHT.
THURSDAY THROUGH MONDAY...A WEDGE OF HIGH PRESSURE WILL BE SITUATED
INLAND WITH A COASTAL TROUGH OFFSHORE. A TIGHTENED PRESSURE GRADIENT
WILL RESULT IN INCREASED WINDS/SEAS ESPECIALLY ACROSS OUR NORTHERN
ZONES. ONGOING SMALL CRAFT ADVISORY IN THE CHARLESTON COUNTY WATERS
WILL CONTINUE THROUGH MUCH OF THE DAY AS SEAS REMAIN 4-6 FEET. AN
ADVISORY MAY EVENTUALLY BE NEEDED IN THE OUTER GA WATERS AS WELL
HOWEVER THERE ARE SOME MODEL DISCREPANCIES ON WHERE THE COASTAL
TROUGH WILL SET UP SO HAVE OPTED TO HOLD OFF FOR NOW. ON
FRIDAY...THE WEDGE WILL BEGIN TO ERODE AND THE PRESSURE GRADIENT
WILL RELAX. HIGH PRESSURE WILL PREVAIL INTO EARLY WEEKEND AHEAD OF
THE NEXT LOW PRESSURE SYSTEM WHICH WILL IMPACT THE WATERS EARLY NEXT
WEEK. AT THIS TIME...WINDS/SEAS ARE EXPECTED TO REMAIN UNDER
HEADLINE CRITERIA.
RIP CURRENTS...STRENGTHENING NORTHEAST WINDS AND BUILDING WAVES
THURSDAY COULD PRODUCE AN ENHANCED RISK OF RIP CURRENTS INTO
FRIDAY.
&&
.TIDES/COASTAL FLOODING...
A COMBINATION OF ASTRONOMICAL HIGH TIDES AND LEFTOVER NORTHEAST
WINDS/SWELL WILL RESULT IN A THREAT FOR SHALLOW COASTAL FLOODING
NEAR THE TIME OF HIGH TIDE THURSDAY AND FRIDAY EVENING...PERHAPS
EXTENDING INTO THE SATURDAY EVENING HIGH TIDE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 8 PM EDT
THURSDAY FOR AMZ350.
&&
SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...DPB
MARINE...DPB/ECT
TIDES/COASTAL FLOODING...Hazardous weather outlook, Apr 15, 3:38 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
438 AM EDT WED APR 15 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-161200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
438 AM EDT WED APR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-161200-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
438 AM EDT WED APR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RIP CURRENTS...THERE WILL LIKELY BE AN ENHANCED RISK OF RIP CURRENTS
THURSDAY AND POSSIBLY INTO FRIDAY DUE TO BREEZY ONSHORE WINDS AND
BUILDING SEAS...MAINLY ALONG THE SOUTH CAROLINA COAST.
COASTAL FLOODING...HIGH ASTRONOMICAL TIDES AND STRENGTHENING
NORTHEAST WINDS COULD PUSH TIDE LEVELS HIGH ENOUGH TO CREATE
MINOR INUNDATION OF SALTWATER AROUND THE TIMES OF THE EVENING
HIGH TIDES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Hampton
- When
- April 15, 1:11 PM EST to 1:12 PM EST
- Where
- Hampton County, 1.35 mi ESE of Estill Muni Arpt
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.710, -81.230
Law enforcement reported a tree down across Steep Bottom Road.
Thunderstorm Wind, Jasper
- When
- April 15, 2:04 PM EST to 2:05 PM EST
- Where
- Jasper County, 0.9 mi NE of Pineland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 32.610, -81.160
The Jasper County 911 Call Center reported a tree down at the corner of Gillison Branch Road and Cypress Branch Road.
Thunderstorm Wind, Jasper
- When
- April 15, 2:33 PM EST to 2:38 PM EST
- Where
- Jasper County, 1.75 mi W of Pocotaligo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.630, -80.880
One tree and power line were reported down along Interstate 95 near Point South and one tree was also reported down on Pocotaligo Road.
Thunderstorm Wind, Allendale
- When
- April 15, 2:43 PM EST to 2:44 PM EST
- Where
- Allendale County, 1.35 mi WNW of Allendale Oswald Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.010, -81.390
The public reported an oak tree down 1/2 mile north of Appleton Road on Concord Church Road. One or two smaller hardwood trees were also reported down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, April 15 to 18, 201514 events
- High Surf in Hawaii, April 15 to 16, 201511 events
- Hail and Damaging Winds in Louisiana, April 15, 20152.75 in hail · 10 events
- Flash Flood and Hail in Tennessee, April 15 to 16, 20151.75 in hail · 8 events
- Flash Flooding and Hail in Mississippi, April 15, 20151 in hail · 6 events
- Hail and Damaging Wind in Kansas, April 15, 20151.25 in hail · 6 events
- Hail in Nebraska, April 15 to 18, 20151.25 in hail · 5 events
- Winter Storm in Wyoming, April 15 to 16, 20154 events
- Heavy Snow in Utah, April 15 to 18, 20153 events
- Flooding in Kentucky, April 15 to 26, 2015$3,000 · 3 events
- Hail and Damaging Winds in Tennessee, April 15, 2015$7,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Texas, April 15, 20151.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 573783, 573784, 574102, 574108.